Tennessee, 2008

Heavy Snow in Tennessee, February 27, 2008

February 27, 2008 · NWS MRX · 7 events in 7 counties and zones

An upper level disturbance brought heavy snow to east Tennessee on the 27th. while amounts of 1 to 2 inches was reported in the Tennessee Valley.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper level disturbance brought heavy snow to east Tennessee on the 27th. Snowfall amounts averaged 1 to 3 inches across the Cumberland Plateau...while amounts of 1 to 2 inches was reported in the Tennessee Valley. The highest snowfall totals fell across the mountains of east Tennessee where 4 to 10 inches was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 26, 10:15 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Feb 26, 10:15 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1015 PM EST TUE FEB 26 2008

.DISCUSSION...SOME SNOW SHOWERS AND FLURRIES MOVING ACROSS THE
AREA...WITH MORE UPSTREAM. COLD ADVECTION CONTINUES OVERNIGHT...AS
SHORT WAVE TROUGH MOVES ACROSS. LOOKS LIKE A DECENT SET UP FOR SNOW
SHOWERS TO CONTINUE...SO WILL NOT MAKE ANY MAJOR CHANGES TO ONGOING
FORECAST FOR TONIGHT. WILL UPDATE TO MAKE SOME MINOR TWEAKS...AND
WILL REMOVE EVENING RAIN WORDING FROM ZFP.  UPDATE OUT SOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  32  39  29  51  33 /  20  20   0   0  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  28  35  25  45  31 /  60  60  10  10  10
OAK RIDGE, TN  29  36  25  47  32 /  60  60   0  10  20
TRI CITIES AIRPORT, TN  30  34  23  40  26 / 100 100  30  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...SNOW ADVISORY UNTIL 6 PM EST WEDNESDAY FOR THE FOLLOWING ZONES:
     CAMPBELL...CLAIBORNE...HANCOCK...HAWKINS...MORGAN...
     NORTHWEST CARTER...NORTHWEST GREENE...SCOTT TN...SULLIVAN...
     WASHINGTON TN.

     HEAVY SNOW WARNING UNTIL 6 PM EST WEDNESDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...UNICOI.

     SNOW ADVISORY UNTIL 5 PM CST WEDNESDAY FOR THE FOLLOWING ZONES:
     BLEDSOE...MARION...SEQUATCHIE.

VA...SNOW ADVISORY UNTIL 6 PM EST WEDNESDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON.

     HEAVY SNOW WARNING UNTIL 6 PM EST WEDNESDAY FOR THE FOLLOWING
     ZONES: WISE.

&&

LDW
Hazardous weather outlook, Feb 26, 5:00 AM EST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST TUE FEB 26 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-271000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EST (400 AM CST) TUE FEB 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOWFALL ACCUMULATIONS WILL BE POSSIBLE TONIGHT ACROSS
THE HIGHER ELEVATIONS...MAINLY ABOVE 2500 FEET.

PLEASE SEE MEMWSWMRX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ACCUMULATING SNOWFALL WILL STILL BE POSSIBLE ACROSS THE HIGHER
ELEVATIONS ON WEDNESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL REPORTS FROM
THE HIGHER ELEVATIONS WOULD BE APPRECIATED ON WEDNESDAY.

DMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Johnson

When
February 27, 3:00 AM EST to 6:00 AM EST
Where
Johnson forecast zone
Reported by
Law Enforcement
Coordinates
36.455, -81.852 (the zone’s center; the record gives no point)

Dispatch reported 4 inches of snow accumulation across the higher elevations of the county.

Heavy Snow, Southeast Carter

When
February 27, 3:00 AM EST to 6:00 AM EST
Where
Southeast Carter forecast zone
Reported by
Law Enforcement
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Dispatch reported 4 to 8 inches of snow across the higher elevations of the county. Roan State Park received 8 inches of snow.

Heavy Snow, Unicoi

When
February 27, 3:00 AM EST to 6:00 AM EST
Where
Unicoi forecast zone
Reported by
Law Enforcement
Coordinates
36.111, -82.432 (the zone’s center; the record gives no point)

Dispatch reported 4 to 10 inches of snow across the higher elevations of the county. Spivey Gap received 8 to 10 inches of snow.

Heavy Snow, Southeast Greene

When
February 27, 3:00 AM EST to 6:00 AM EST
Where
Southeast Greene forecast zone
Reported by
Law Enforcement
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Dispatch office reported 3 to 5 inches of snow fell across the higher elevations of the county.

Heavy Snow, Cocke/Smoky Mountains

When
February 27, 3:00 AM EST to 6:00 AM EST
Where
Cocke/Smoky Mountains forecast zone
Reported by
Law Enforcement
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Dispatch reported 4 to 6 inches of snow across the higher elevations of the county. Cosby received 6 inches of snow.

Heavy Snow, Sevier/Smoky Mountains

When
February 27, 3:00 AM EST to 6:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Park officials reported 4 to 17 inches of snow across the higher elevations of the county...including 5 inches of snow at Park headquarters and 6 inches of snow at Ober Gatlinburg. The highest snow accumulations occurred at Mount Leconte where 17 inches of snow fell and Newfound Gap where 12 inches of snow was reported.

Heavy Snow, Blount/Smoky Mountains

When
February 27, 3:00 AM EST to 6:00 AM EST
Where
Blount/Smoky Mountains forecast zone
Reported by
Law Enforcement
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

Dispatch reported 3 to 5 inches of snow across the higher elevations of the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 79726, 79728, 79729, 79735, 79736, 79744, 79746.